In the decade since the introduction of the novel synthetic hallucinogen NBOMe into the consumer market, this drug has become an increasingly prevalent, yet poorly understood cause of altered mental status (AMS) resulting in hospitalization.
In this literature review, we conducted a PubMed query for mentions of NBOMe ingestion since Suzuki et al.’s publication of their 2015 review. Among English language publications published between October 2014 and June 8, 2021, were sixteen case reports and six case series detailing a total of 42 cases of NBOMe toxicity.
Notably, 26 (62%) patients experienced tachycardia, 22 (52%) had hypertension, 34 (81%) experienced hallucinations. Nine of 42 cases ended in fatality, including six cases of apparent direct NBOMe toxicity, one death by suicide, and two cases of fatalities from trauma after “excited delirium.” At least seven individuals believed that they had purchased and consumed LSD.
This updated review of the literature underlines the high prevalence of fatality associated with NBOMe ingestion, as well as the need for increased knowledge among law enforcement and emergency medical providers of the toxidrome of NBOMe when responding to cases of AMS.
Lipow M, Kaleem SZ, Espiridion E. NBOMe Toxicity and Fatalities: A Review of the Literature. Transformative Medicine (T-Med). 2022; 1(1):12-18. doi: https://doi.org/10.54299/tmed/msot8578.